Puerto Rico, 2015

Flood in Puerto Rico, July 12, 2015

July 12, 2015 · NWS SJU · 1 event in 1 county or zone

Moisture associated with departing tropical wave and the proximity of an upper level low continued to result in showers and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Moisture associated with departing tropical wave and the proximity of an upper level low continued to result in showers and thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 12, 2:41 PM AST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 12, 2:41 PM AST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
241 PM AST SUN JUL 12 2015

.SYNOPSIS...AT UPPER LEVELS...A MODERATE RIDGE HAS BUILT OVER THE
LOCAL AREA BETWEEN TWO TUTT LOWS EAST AND WEST OF THE AREA. THE
RIDGE WILL CONTINUE UNTIL THE EASTERN TUTT LOW MOVES OVER THE
LEEWARD ISLANDS ON THURSDAY AND ACROSS OUR LOCAL ATLANTIC WATERS
LATE FRIDAY. HIGH PRESSURE WILL RETURN FROM THE SOUTHEAST EARLY
NEXT WEEK.

AT MID LEVELS...ALTHOUGH MODERATE HIGH PRESSURE WILL CONTINUE IN
THE CENTRAL ATLANTIC...AND EVEN SPREAD WEST NORTH OF THE AREA...A
TROUGH EAST OF US WILL UNDERCUT IT AND MOVE OVER THE LOCAL AREA ON
THURSDAY. THEN THIS LOW PRESSURE WILL CONTINUE THROUGH THE
FOLLOWING WEEKEND IN THE WESTERN CARIBBEAN WITH HIGH PRESSURE
CONTINUING NORTHEAST OF THE AREA.

AT LOWER LEVELS...THE TROPICAL WAVE THAT CROSSED THROUGH OVERNIGHT
WILL CONTINUE ACROSS HISPANIOLA TONIGHT. DRIER AIR WILL MOVE
THROUGH ON MONDAY FOLLOWED BY A WEAK EASTERLY WAVE ON TUESDAY...MORE
DRIER AIR...THEN ANOTHER WAVE PARTLY ENHANCED BY THE UPPER LEVEL
LOW ON THURSDAY. DRIER AIR FOLLOWS WITH PATCHES OF MOISTURE FRIDAY
AND THE FOLLOWING WEEKEND.

&&

.DISCUSSION...AREAS OF LIGHT TO MODERATE RAIN HAVE BEEN FLOWING
OVER PUERTO RICO THIS MORNING AND EARLY THIS AFTERNOON. THE
SHOWERS START OFF DEEP AND STRONG OVER WATER BUT TEND TO WEAKEN
CONSIDERABLY OVER LAND. THE LAST LINE THAT MOVED ONTO THE
SOUTHEASTERN COAST OF PUERTO RICO HOWEVER...HAS MAINTAINED SOME
AREAS OF HEAVY RAIN THAT WILL LIKELY REACH THE GREATER SAN JUAN
METROPOLITAN AREA. OTHER MORE WIDESPREAD RAIN AREAS CONTINUE OVER
THE THE WESTERN HALF OF PUERTO RICO. RAIN AMOUNTS THERE DURING THE
PAST 24 HOURS HAVE GENERALLY BEEN ONE TENTH TO FOUR TENTHS OF AN
INCH. RAIN AMOUNTS IN EASTERN PUERTO RICO HAVE REACHED AS HIGH AS
ONE INCH.

THE U.S. VIRGIN ISLANDS ON THE OTHER HAND HAVE HAD MUCH LESS RAIN.
SAINT CROIX HAD LESS THAN ONE QUARTER INCH SINCE 6 AM AST WHILE
SAINT THOMAS HAS SEEN ONLY SPRINKLES THIS OWING TO THE PASSAGE OF
THE TROPICAL WAVE TOO FAR WEST TO BE HELPFUL.

THE TROPICAL WAVE IS NOW WELL PAST PUERTO RICO ON A NORTHWESTERLY
TRACK AND THIS MEANS THAT...AFTER AFTERNOON HEATING ENDS...SHOWERS
AND THUNDERSTORMS WILL DIMINISH RAPIDLY. A FEW SHOWERS ARE STILL
EXPECTED ON THE WINDWARD SIDE OF PUERTO RICO AND OVER THE WATERS
SURROUNDING THE U.S. VIRGIN ISLANDS. BUT THE GENERAL TREND WILL
BE FOR CLEARING AND DRYING TONIGHT AND MONDAY. THERE WILL BE A
LITTLE MORE MOISTURE ON TUESDAY AND BETTER SHOWERS AND POSSIBLY
THUNDERSTORMS DURING THE AFTERNOON. THEN THERE WILL BE ANOTHER
BREAK IN THE SHOWERS ON WEDNESDAY AND A RETURN TO A WETTER PATTERN
ON THURSDAY CAUSED BY A TROPICAL WAVE SLIDING IN WITH THE TUTT LOW
TO OUR EAST. RAINFALL AMOUNTS...THOUGH... WILL STILL BE GENERALLY
LIGHT. LIMITED MOISTURE WILL THEN CONTINUE THROUGH THE WEEKEND
WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS IN THE
AFTERNOONS.

THE GFS NOW GIVES THE BEST HOPE FOR SIGNIFICANT MOISTURE ON THE
FOLLOWING MONDAY...THOUGH THIS IS STILL TOO FAR AWAY FOR ANY
USEFUL CERTAINTY.

&&

.AVIATION...MAINLY VFR CONDS ARE EXPECTED LATER THIS EVENING
ACROSS ALL TERMINALS. MEANWHILE...SHRA/-TSRA ARE STILL POSSIBLE
ACROSS MAINLAND PR UNTIL EARLY EVENING OR ABT 13/02Z...WHICH MAY
CAUSE TEMPO MVFR CONDS AND MTN TOP OBSCURATIONS. LOW LEVEL WINDS
WILL CONTINUE FROM THE ESE AT 10-15 KNOTS WITH HIGHER GUSTS NEAR
SHRA/TSRA.

&&

.MARINE...WINDS WILL GRADUALLY INCREASE TONIGHT AND MONDAY AND
THEN AGAIN ON WEDNESDAY AND THURSDAY. THIS WILL ALLOW SEAS TO RAMP
UP OVER THE AREA DURING THE SAME PERIOD. CURRENT MODELS BRING
SLIGHTLY LESS THAN 7 FOOT SEAS INTO THE ATLANTIC BY THURSDAY 16
JULY. SEAS ALSO INCREASE DUE TO WINDS IN THE LOCAL OUTER
CARIBBEAN WATERS MONDAY...WEDNESDAY AND FRIDAY...THAT IS BEHIND
EACH TROPICAL WAVE EXPECTED TO TRANSIT THE CARIBBEAN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  89  79  89 /  20  20  20  20
STT  78  90  79  90 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.

&&

13/12
Hazardous weather outlook, Jul 12, 5:39 AM AST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
539 AM AST SUN JUL 12 2015

AMZ710>745-PRZ001>013-131100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
539 AM AST SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH HEAVY
RAINFALL AND BRIEF GUSTY WINDS THIS AFTERNOON ACROSS THE
NORTH AND WESTERN SECTIONS OF PUERTO RICO.

.FLOODING...HEAVY RAINS COULD LEAD TO URBAN AND SMALL STREAM
FLOODING.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR
THE NORTHERN AND SOUTHERN COASTLINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A TROPICAL WAVE IS EXPECTED ON THURSDAY. THIS TROPICAL WAVE WILL
BRING AN INCREASE IN THE PROBABILITY OF SHOWERS AND THUNDERSTORMS
OVER THE LOCAL AREA.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF FLOODING WILL BE APPRECIATED.

AMZ715-725-VIZ001-002-131100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
539 AM AST SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR
EASTERN SAINT CROIX AND NORTHERN SAINT THOMAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A TROPICAL WAVE IS EXPECTED ON THURSDAY. THIS TROPICAL WAVE WILL
BRING AN INCREASE IN THE PROBABILITY OF SHOWERS AND THUNDERSTORMS
OVER THE LOCAL AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hatillo

When
July 12, 6:07 PM AST
Where
Hatillo County, 4.74 mi N of Hatillo to 4.77 mi N of Hatillo
Cause
Heavy Rain
Reported by
Public
Coordinates
18.488, -66.788

Urban flooding was reported at PR-2 near El Buen Caf Rest.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597460.